Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 27, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 6, 2014, 4:52 PM PDT for Plumas County, Sierra County, California. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2014, 4:52 PM PDT (23:52 UTC)
- Expired
- Aug 6, 2014, 5:30 PM PDT
- In force
- 38 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Plumas County, CA, Sierra County, CA
The radar
The Reno radar (KRGX), 92 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
109
WUUS55 KREV 062352
SVRREV
CAC063-091-070030-
/O.NEW.KREV.SV.W.0027.140806T2352Z-140807T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
452 PM PDT WED AUG 6 2014
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTH CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA...
NORTH CENTRAL SIERRA COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 530 PM PDT
* AT 447 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO PING PONG
BALL SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF
CALPINE...OR 8 MILES SOUTHEAST OF GRAEAGLE...AND MOVING
SOUTHWEST AT 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL...IN ADDITION TO
FREQUENT DEADLY LIGHTNING...HIGH WINDS...AND HEAVY RAIN. SEEK SHELTER
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
LAT...LON 3970 12063 3972 12064 3979 12052 3970 12041
3956 12047 3960 12046
TIME...MOT...LOC 2351Z 063DEG 6KT 3970 12051
$$
JHW2 follow-up statements
311
WWUS55 KREV 070006
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
506 PM PDT WED AUG 6 2014
CAC063-091-070030-
/O.CON.KREV.SV.W.0027.000000T0000Z-140807T0030Z/
SIERRA CA-PLUMAS CA-
506 PM PDT WED AUG 6 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT
FOR EXTREME SOUTH CENTRAL PLUMAS AND NORTH CENTRAL SIERRA COUNTIES...
AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM WITH HAIL TO QUARTER SIZE. THIS
STORM WAS LOCATED NEAR CA 89 AT SIERRA-PLUMAS CO LINE...OR 7 MILES
SOUTHEAST OF GRAEAGLE...MOVING SOUTHWEST AT 5 MPH.
LAT...LON 3970 12063 3972 12064 3979 12052 3970 12041
3956 12047 3960 12046
TIME...MOT...LOC 0006Z 063DEG 6KT 3969 12054
$$659
WWUS55 KREV 070028
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
528 PM PDT WED AUG 6 2014
CAC063-091-070038-
/O.EXP.KREV.SV.W.0027.000000T0000Z-140807T0030Z/
SIERRA CA-PLUMAS CA-
528 PM PDT WED AUG 6 2014
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL PLUMAS
AND NORTH CENTRAL SIERRA COUNTIES WILL EXPIRE AT 530 PM PDT...
THE STORM HAS WEAKENED AND IS NO LONGER A LARGE HAIL THREAT SO THE
SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 530 PM PDT.
LAT...LON 3970 12063 3972 12064 3979 12052 3970 12041
3956 12047 3960 12046
TIME...MOT...LOC 0028Z 063DEG 6KT 3967 12058
$$
JHWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:40 PM PDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 6, 1:40 PM PDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 140 PM PDT WED AUG 6 2014 .SYNOPSIS... MOISTURE WILL REMAIN IN PLACE THROUGH THURSDAY AS THE LOW PRESSURE OVER CALIFORNIA WEAKENS. SHOWER AND THUNDERSTORM COVERAGE WILL BE MORE TYPICAL OF SUMMER, ESPECIALLY THURSDAY, DEVELOPING ALONG THE SIERRA THEN MOVING OFF TO THE EAST. ANOTHER LOW PRESSURE APPROACHING THE WEST COAST COULD KEEP THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS GOING INTO EARLY NEXT WEEK. MUCH WARMER TEMPERATURES WILL RETURN TODAY AND REMAIN NEAR NORMAL FROM THURSDAY THROUGH NEXT WEEK. && .SHORT TERM... STRETCHED OUT UPPER LOW LOCATED NEAR THE CA/NV BORDER JUST NORTH OF BIH SHOULD SLOWLY LIFT EAST NORTHEAST TONIGHT. WEAK JET ON THE SOUTH SIDE OF THIS LOW SHOULD PROVIDE EXTRA LIFT ACROSS SRN AND ERN NEVADA...BUT LIMITED HELP TO CONVECTION HERE. PRESENCE OF SLIGHTLY COOLER AIR ALOFT ALONG WITH LESS OVERALL CLOUD COVER AND BETTER HEATING SOUTH OF HIGHWAY 50 SHOULD RESULT IN SCATTERED SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS OVER THE SRN 1/3 OF THE CWA THIS AFTERNOON AND EVENING. TO THE NORTH THE REMNANTS OF THE OLD DEFORMATION AXIS COMBINED WITH THE HEATING ON THE PERIPHERY OF THE CLOUD BAND OVER THE AREA SHOULD ALLOW SHOWERS AND AND THUNDERSTORMS...MAINLY ISOLATED...TO DEVELOP. MORE SCATTERED ACTIVITY IS POSSIBLE NORTH OF A LINE FROM LOVELOCK TO SUSANVILLE THIS AFTERNOON AND EVENING. ACTIVITY SHOULD DECREASE WITH SUNSET. PARTIAL CLEARING TONIGHT WILL ALLOW FOG TO DEVELOP IN THE MARTIS AND SIERRA VALLEYS AND OTHER VALLEYS WHERE SURFACE MOISTURE IS ABUNDANT AFTER TWO DAYS OF PERIODIC RAINS. LIGHT FLOW THURSDAY AND RESIDUAL MOISTURE SHOULD ALLOW FOR TERRAIN DRIVEN ACTIVITY AS DIFFERENTIAL HEATING BECOMES THE DOMINANT FORCING MECHANISM. HARD TO PIN DOWN WHERE THE HIGHEST POPS WILL BE...BUT THE GENERAL THINKING IS WITH A LACK OF LOW TO MID FLOW ACTING TO ORGANIZE STORMS...THE BEST CHANCES SHOULD BE NEAR AND JUST EAST OF THE SIERRA AND RANGES IN FAR WRN NV. TEMPS RISE TO NEAR AVERAGE GIVEN BETTER HEATING. ANOTHER WAVE APPROACHES THE REGION ON FRIDAY...BUT MOST OF THE FORCING WITH THIS WAVE STAYS NORTH OF THE REGION. STILL...ITS PRESENCE SHOULD PRODUCE SLIGHTLY STRONGER SW FLOW. THIS WOULD LEAD TO A POSSIBILITY OF STORMS PUSHING OUT OF THE TAHOE BASIN BY LATE AFTERNOON/EARLY EVENING. THIS WAS ACCOUNTED FOR IN THE FORECAST. 20 .LONG TERM...SATURDAY THROUGH WEDNESDAY... FEW CHANGES IN THE LONG TERM FORECAST THROUGH THE MIDDLE OF NEXT WEEK. MODELS CONTINUE TO DEVELOP A CLOSED LOW OFF THE CALIFORNIA COAST. CONFIDENCE IMPROVING IN THIS DEVELOPMENT AS IT HAS BEEN DEPICTED IN THE LAST SEVERAL RUNS IN ALL GLOBAL MODELS. UNCERTAINTIES IN THE FORECAST HINGE AROUND POSITION OF THE LOW WHICH HAS BEEN INCONSISTENT RUN TO RUN. HAVE TRENDED FORECAST BASED ON THE ENSEMBLE MEAN WHICH POSITIONS THE LOW OFF THE CENTRAL CALIFORNIA COAST. THIS WOULD PLACE THE SIERRA IN SOME FAVORABLE DEFORMATION PARTICULARLY ON MONDAY. IF THIS IDEA HOLDS WOULD NEED TO INCREASE POPS BUT WITH THE AFOREMENTIONED RUN CONSISTENCY ISSUES WILL STILL GO WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY TROUGH MONDAY. MOST MODELS PUSHING THE LOW TO THE EAST BY TUESDAY WHICH WOULD LEAD TO DRIER CONDITIONS AND A WARMING TREND. FUENTES && .AVIATION... SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH THIS EVENING WITH BEST POTENTIAL FOR KMMH WHERE CLEAR SKIES MAY ALLOW STRONGER SURFACE BASED INSTABILITY WITH A 20% CHANCE OF THUNDERSTORMS. A 5-10% CHANCE OF THUNDERSTORMS FOR KTRK/KTVL/KRNO/KCXP. MVFR/IFR CONDITIONS POSSIBLE NEAR SHOWERS AND STORMS WITH HEAVY RAIN AND GUSTY OUTFLOW WINDS TO 40 KTS POSSIBLE. RECENT RAINFALL AND CLEARING SKIES TONIGHT MAY RESULT IN AREAS OF FOG FOR KTRK AND THE MARTIS VALLEY AREA. FOR TUESDAY LOW PRESSURE WILL REMAIN ALONG THE WEST COAST WITH BEST CHANCE OF SHOWERS AND THUNDERSTORMS WEST OF SUSANVILLE-HAWTHORNE WITH STORM CHANCES 15-20% FOR THE SIERRA TERMINALS AND 15% FOR KNRO/KCXP. FUENTES && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 6, 1:39 PM PDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 139 PM PDT WED AUG 6 2014 CAZ073-NVZ001-062100- MINERAL AND SOUTHERN LYON COUNTIES-MONO- 139 PM PDT WED AUG 6 2014 ...STRONG THUNDERSTORM NEAR MONO LAKE... AT 129 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MONO LAKE. THIS STORM WAS NEARLY STATIONARY. FREQUENT LIGHTNING...HEAVY RAIN...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH WITH AREAS OF BLOWING DUST...WILL OCCUR WITH THIS STORM. MOTORISTS TRAVELING ON STATE ROUTE/POLE LINE ROAD MAY ENCOUNTER HEAVY DOWNPOURS AND REDUCED VISIBILITY. && LAT...LON 3830 11895 3831 11864 3785 11872 3785 11899 TIME...MOT...LOC 2035Z 135DEG 2KT 3805 11881 TF
Special weather statement, Aug 6, 2:39 PM PDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 239 PM PDT WED AUG 6 2014 CAZ073-NVZ001-062230- MINERAL AND SOUTHERN LYON COUNTIES-MONO- 239 PM PDT WED AUG 6 2014 ...STRONG STORM WITH HEAVY RAINFALL NEAR MONO LAKE... AT 233 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL AND OCCASIONAL LIGHTNING ABOUT 5 MILES EAST OF MONO LAKE. OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM. MOTORISTS ALONG HIGHWAY 120 MAY ENCOUNTER BLINDING DOWNPOURS AND STANDING WATER. && LAT...LON 3840 11898 3839 11866 3775 11869 3781 11903 TIME...MOT...LOC 2135Z 090DEG 12KT 3796 11886 TF
Special weather statement, Aug 6, 3:28 PM PDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
328 PM PDT WED AUG 6 2014
CAZ073-NVZ001-062330-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
328 PM PDT WED AUG 6 2014
...STRONG THUNDERSTORM SOUTH OF BRIDGEPORT...
AT 323 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF CONWAY SUMMIT...OR 7 MILES
SOUTH OF BRIDGEPORT. THIS STORM WAS NEARLY STATIONARY.
HEAVY RAIN WITH AMOUNTS NEAR ONE INCH IN 30 MINUTES...SMALL PEA SIZE
HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM.
MOTORISTS TRAVELING ALONG HIGHWAY 395 WILL ENCOUNTER BLINDING
DOWNPOURS AND STANDING WATER ON THE ROADWAY.
&&
LAT...LON 3843 11945 3850 11903 3784 11892 3782 11922
3790 11923 3790 11926 3795 11932 3805 11932
3809 11939
TIME...MOT...LOC 2225Z 024DEG 2KT 3816 11918
TFLocal storm report, Aug 6, 4:41 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
441 PM PDT WED AUG 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL N CONWAY SUMMIT 38.09N 119.18W
08/06/2014 E1.00 INCH MONO CA TRAINED SPOTTER
A TRAINED SPOTTER REPORTED HAIL ESTIMATED AT ABOUT A HALF
INCH ALONG CONWAY SUMMIT.
0438 PM HAIL 7 S BRIDGEPORT 38.16N 119.22W
08/06/2014 E0.50 INCH MONO CA DEPT OF HIGHWAYS
CALTRANS REPORTED 1/2 INCH HAIL ACCUMULATED 4 TO 5 INCHES
DEEP STOPPING TRAFFIC ON HIGHWAY 395.
&&
ZTOLBYSpecial weather statement, Aug 6, 4:47 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
447 PM PDT WED AUG 6 2014
CAZ071-070030-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
447 PM PDT WED AUG 6 2014
...STRONG THUNDERSTORM ON HIGHWAY 89 BETWEEN CALPINE AND GRAEAGLE...
AT 439 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 4 MILES NORTHWEST OF CALPINE...OR 8 MILES
SOUTHEAST OF GRAEAGLE...AND MOVING SOUTHWEST AT 10 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH
THIS STORM.
* LOCATIONS AFFECTED THROUGH 515 PM PDT INCLUDE...CALPINE...SATTLEY
AND CA 89 AT SIERRA-PLUMAS CO LINE.
&&
LAT...LON 3982 12056 3974 12035 3954 12044 3955 12046
3960 12047 3970 12064
TIME...MOT...LOC 2347Z 063DEG 6KT 3970 12050The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:39 PM PDT | Special Weather Statement | REV | Mono | 21 min |
| Aug 6, 2:39 PM PDT | Special Weather Statement | REV | Mono | 51 min |
| Aug 6, 3:28 PM PDT | Special Weather Statement | REV | Mono | 62 min |
| Aug 6, 3:57 PM PDT | Areal Flood Advisory | REV | Mono | 108 min |
| Aug 6, 4:03 PM PDT | Flash Flood Warning | REV | Sierra | 3 hr |
| Aug 6, 4:47 PM PDT | Special Weather Statement | REV | Sierra | 43 min |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.